On the solutions of Pellian equation U^2-DV^2=K^2 N

Authors

  • Bilkis M Madni Department of Mathematics, Veer Narmad South Gujarat University, Surat - 395007. Gujarat. INDIA
  • Devbhadra V. Shah Department of Mathematics, Veer Narmad South Gujarat University, Surat - 395007. Gujarat. INDIA

DOI:

https://doi.org/10.23755/rm.v41i0.628

Keywords:

Pell’s equation, Solutions of Pell’s equation, Recurrence relations

Abstract

In this paper we consider a class of Pell’s equation
U^2-DV^2=k^2 N, (1)
where D,N are positive integers, D is non-square and k is any integer. When (u,v) satisfy (1), we define (u+v√D)/k to be the solution of (1). We first introduce the class of solutions of (1) and call (u+v√D)/k to be the fundamental solution of the class, if v is the smallest positive value which occurs in the solutions of that class.
We first derive the necessary and sufficient condition for any two solutions of (1) to belong to the same class and the bounds for the values of u,v occurring in the fundamental solution. We also derive an explicit formula which gives all the solutions of (1). We further present some interesting recurrence relations connecting the values of u,v. Finally, we obtain the results for total number of positive solutions of (1) not exceeding any given positive real number Z.

Author Biographies

  • Bilkis M Madni, Department of Mathematics, Veer Narmad South Gujarat University, Surat - 395007. Gujarat. INDIA

    Research Student

    Department of Mathematics

  • Devbhadra V. Shah, Department of Mathematics, Veer Narmad South Gujarat University, Surat - 395007. Gujarat. INDIA

    Associate Professor

    Department of Mathematics

     

References

Andreescu Titu, Andrica Dorin, Cucurezeanu Ion. An Introduction to Diophantine Equations. Birkhäuser Boston Inc, Secaucus, United States. 2010.

Burton D. M. Elementary Number Theory. Tata Mc Graw–Hill Pub. Co. Ltd., New Delhi. 2007.

Kaplan P., Williams K. S. Pell’s Equation x^2-Dy^2=-1,-4 and continued fractions. Journal of Number Theory. 23, 169 – 182, 1986.

LeVeque William J. Topics in Number Theory, Vol. I. Addition-Wesley Pub. Co., Inc. 137 – 158, 1956.

Madni Bilkis M., Shah Devbhadra V. Alternate proofs for the infinite number of solutions of Pell’s equation. International Journal of Engineering, Science and Mathematics. 7 (4), 255 – 259, April 2018.

Matthews K. The Diophantine Equation x^2-Dy^2=N,D>0. Expositiones Mathematicae.18, 323 – 331, 2000.

Mollin R. A., Poorten A. J., Williams H. C. Halfway to a solution of x^2-Dy^2=-3. Journal de Theorie des Nombres Bordeaux. 6, 421 – 457, 1994.

Shah Devbhadra V. On the solutions of Diophantine Equations x^2-Dy^2=±4N. Journal of V.N.S.G. University. 4 – B, 56 – 65, 2007.

Steuding Jörn. Diophantine Analysis. Chapman & Hall/CRC, Taylor & Francis Group, Boca Raton. 2005.

Stevenhagen P. A density conjecture for the negative Pell equation. Computational Algebra and Number Theory, Mathematics and its Applications. 325, 1995.

Stolt Bengt. On the Diophantine equation u^2-Dv^2=±4N, Part I. Arkiv för Matematik. 2 (1), 1 – 23, 1951.

Stolt Bengt. On the Diophantine equation u^2-Dv^2=±4N, Part II. Arkiv för Matematik. 2 (10), 251 – 268, 1951.

Tekcan A. The Pell Equation x^2-Dy^2=±4. Applied Mathematical Sciences. 1 (8), 363 – 369, 2007.

Telang S. G. Number Theory. Tata Mc Graw–Hill Pub. Co. Ltd., New Delhi. 2004.

Downloads

Published

2021-12-31

Issue

Section

Volume 41-2021